Alert archive / Washington / River Flood Warnings in 2018

River Flood Warning 4, NWS Seattle, WA

January 28, 2018Mason County, Washington

NWS Seattle, WA issued this river flood warning at Jan 28, 2018, 9:31 PM PST for Mason County, Washington. It took effect at Jan 29, 2018, 4:50 AM PST. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
Jan 28, 2018, 9:31 PM PST (05:31 UTC)
In effect from
Jan 29, 2018, 4:50 AM PST
Expired
Jan 31, 2018, 12:27 PM PST
In force
56 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 17.60 ft at Jan 29, 2018, 10:00 PM PST.

actionminormoderatemajor14161801/2901/3001/3102/01
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

514 
WGUS46 KSEW 290531
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
931 PM PST Sun Jan 28 2018

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

Heavy rain through Monday will cause the Skokomish River in Mason county to rise above flood stage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-291431-
/O.NEW.KSEW.FL.W.0004.180129T1316Z-000000T0000Z/
/SRPW1.1.ER.180129T1316Z.180130T0600Z.000000T0000Z.NR/
931 PM PST Sun Jan 28 2018

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* from late tonight until further notice.
* At  9:15 PM Sunday the stage was 16.1 feet.
* Flood stage is 16.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 5 AM Monday
  and crest near 17.5 feet around 10 PM Monday.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
8 follow-up statements
281 
WGUS86 KSEW 291253
FLSSEW
Flood Statement
National Weather Service Seattle WA
453 AM PST Mon Jan 29 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

                Olympic Peninsula Region

Heavy rainfall has driven the Skokomish River in Mason County above 
flood stage. The river will continue to rise and will approach 
the moderate flooding stage this evening before receding slowly late
tonight into Tuesday.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-292153-
/O.EXT.KSEW.FL.W.0004.180129T1250Z-000000T0000Z/
/SRPW1.1.ER.180129T1145Z.180130T0600Z.000000T0000Z.NR/
453 AM PST Mon Jan 29 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until further notice.
* At  4:45 AM Monday the stage was 16.5 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...the river will continue to rise and crest near 17.5 feet
  around 10 PM Monday.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
920 
WGUS46 KSEW 291909
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
1109 AM PST Mon Jan 29 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Washington...
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3

Heavy rainfall has driven the Skokomish River in Mason County above 
flood stage and will continue through today. The river will continue
to rise and will now likely crest above moderate flooding stage this
evening before receding slowly below flood stage Wednesday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-300409-
/O.EXT.KSEW.FL.W.0004.000000T0000Z-180201T1001Z/
/SRPW1.2.ER.180129T1145Z.180130T0600Z.180201T0101Z.NR/
1109 AM PST Mon Jan 29 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Skokomish River near Potlatch
* Until late Wednesday night.
* At 10:45 AM Monday the stage was 17.0 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to rise and crest near 17.6 feet
  around 10 PM Monday. The river will fall below flood stage 
  Wednesday evening.
* Impact...At 17.5 feet, the Skokomish River will cause moderate 
  flooding, with deep and quick flood waters inundating some 
  residential areas, many roads, and much of the farm land in the 
  Skokomish Valley. Inundated roads include the Skokomish Valley 
  road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
003 
WGUS86 KSEW 300140
FLSSEW
Flood Statement
National Weather Service Seattle WA
540 PM PST Mon Jan 29 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 4

                Olympic Peninsula Region

Heavy rainfall along the southern slopes of the Olympics has driven the Skokomish River in Mason County to moderate flood stage late Monday afternoon. The river will crest Monday evening then begin slowly receding falling below flood stage on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-301040-
/O.EXT.KSEW.FL.W.0004.000000T0000Z-180201T1347Z/
/SRPW1.2.ER.180129T1145Z.180130T0600Z.180201T0447Z.NR/
540 PM PST Mon Jan 29 2018

...Flood Warning extended until late Wednesday night...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late Wednesday night.
* At  5:15 PM Monday the stage was 17.5 feet.
* Flood stage is 16.5 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to rise and crest near 17.7 feet
  around 10 PM Monday. The river will fall below flood stage 
  Wednesday night.
* Impact...At 17.5 feet, the Skokomish River will cause moderate 
  flooding, with deep and quick flood waters inundating some 
  residential areas, many roads, and much of the farm land in the 
  Skokomish Valley. Inundated roads include the Skokomish Valley 
  road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
747 
WGUS86 KSEW 301048
FLSSEW
Flood Statement
National Weather Service Seattle WA
248 AM PST Tue Jan 30 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 7

The Skokomish River will remain just above its moderate flooded
stage through this morning, then fall slowly this afternoon through
Wednesday, and fall below flood stage Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas. This is 
the cause of most flood related deaths in Washington.

&&

WAC045-301948-
/O.CON.KSEW.FL.W.0004.000000T0000Z-180201T1347Z/
/SRPW1.2.ER.180129T1145Z.180130T1200Z.180201T0447Z.NR/
248 AM PST Tue Jan 30 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late Wednesday night.
* At  2:30 AM Tuesday the stage was 17.5 feet.
* Flood stage is 16.5 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to rise and crest near 17.7 feet
  around 4 AM Tuesday. The river will fall below flood stage 
  Wednesday night.
* Impact...At 17.5 feet, the Skokomish River will cause moderate 
  flooding, with deep and quick flood waters inundating some 
  residential areas, many roads, and much of the farm land in the 
  Skokomish Valley. Inundated roads include the Skokomish Valley 
  road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
538 
WGUS86 KSEW 301829
FLSSEW
Flood Statement
National Weather Service Seattle WA
1029 AM PST Tue Jan 30 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 7

                Olympic Peninsula Region

A mix of sun breaks and showers over the next couple of
days will allow the Skokomish River to slowly recede below flood
stage sometime late Wednesday. More organized rainfall Thursday night
could temporarily push the river back up towards flood stage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-310329-
/O.EXT.KSEW.FL.W.0004.000000T0000Z-180201T0930Z/
/SRPW1.2.ER.180129T1145Z.180130T0730Z.180201T0030Z.NR/
1029 AM PST Tue Jan 30 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late Wednesday night.
* At 10:00 AM Tuesday the stage was 17.3 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 17.6 feet at 11 PM Monday and will 
  continue to fall to below flood stage Wednesday afternoon. The
  river will level off or rise back toward flood stage Thursday
  night.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
631 
WGUS86 KSEW 310245
FLSSEW

Flood Statement
National Weather Service Seattle WA
645 PM PST Tue Jan 30 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 8

                Olympic Peninsula Region

The Skokomish River will continue to slowly recede, and is
forecast to fall below flood stage Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths. 

&&

WAC045-311145-
/O.EXT.KSEW.FL.W.0004.000000T0000Z-180201T0218Z/
/SRPW1.2.ER.180129T1145Z.180130T0730Z.180131T1718Z.NR/
645 PM PST Tue Jan 30 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Wednesday evening.
* At 6:15 PM Tuesday, the stage was 17.0 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river has crested and will fall below
  flood stage Wednesday morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

www.weather.gov
011 
WGUS86 KSEW 311148
FLSSEW
Flood Statement
National Weather Service Seattle WA
348 AM PST Wed Jan 31 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 9

The Skokomish River will continue to produce minor flooding 
this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas. This is 
the cause of most flood related deaths in Washington.

&&

WAC045-312048-
/O.CON.KSEW.FL.W.0004.000000T0000Z-180201T0218Z/
/SRPW1.2.ER.180129T1145Z.180130T0730Z.180131T1718Z.NR/
348 AM PST Wed Jan 31 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this evening.
* At  3:30 AM Wednesday the stage was 16.5 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and will continue to fall to below
  flood stage this morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
013 
WGUS86 KSEW 312027
FLSSEW
Flood Statement
National Weather Service Seattle WA
1227 PM PST Wed Jan 31 2018

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 10



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-312057-
/O.CAN.KSEW.FL.W.0004.000000T0000Z-180201T0218Z/
/SRPW1.2.ER.180129T1145Z.180130T0730Z.180131T1245Z.NR/
1227 PM PST Wed Jan 31 2018

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At 12:15 PM Wednesday the stage was 16.2 feet.
* Flood stage is 16.5 feet.
* Fell below flood stage early this morning.
* Forecast...The river fell below flood stage  4:45 AM Wednesday 
  early this morning and will continue to fall.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low-lying areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 28, 9:20 PM PST, 11 minutes earlier.

Area forecast discussion, Jan 28, 9:20 PM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
920 PM PST Sun Jan 28 2018...Corrected aviation section

.SYNOPSIS...A frontal system will move slowly through Western
Washington. The freezing level is high and heavy rain in the
Olympics and North Cascades brings a chance of flooding to several
rivers. Cooler showery will lower the snow level back below the
passes Tuesday and Wednesday.

&&

.SHORT TERM...The front will shift through Western WA slowly through
Monday with heavy rain--especially along the coast, and in the
Olympics and North Cascades. Snow levels will remain high til
Monday evening and flood Watches are in effect. NWAC issued an
avalanche warning for the North Cascades on both sides of the crest.

The air behind the front will drop the snow level back below the
passes Monday night through midweek. A PSCZ might enhance the snow
showers at times in the central Cascades by Tuesday evening before
the shower taper off.

.LONG TERM...The extended models continue to show some moisture
over the region in W to NW flow. Previous solutions were hinting
at a break but this is pretty much gone in the 12z ECMWF. The GFS
is similar. So there's at least a chance of rain each day through
next weekend. Most of the activity will be along the coast and in
the mountains. Temperatures are close to normal. 33

&&

.AVIATION...A cold front stalled just north of Washington
tonight will push southeast across the area Monday. Moderate to
strong southwest flow aloft becoming light westerly MOnday
night. The air mass is moist and stable. Rain over the Olympic
Peninsula extending to the north interior tonight will spread
southeast later tonight ahead of the front. Moderate rainfall Monday
will taper to showers behind the front Monday night. Widespread MVFR
cigs across the north tonight including KBLI, otherwise low VFR from
KPAE southward except isolated pockets of IFR including KPWT/KOLM.
Widespread MVFR on Monday with moderate rainfall across the area.
Cigs improving to a mix of MVFR and VFR behind the front Monday
night with rain tapering to showers.

Strong southwest flow of around 40 kt at 2k ft develops Monday
Morning. S-SE surface winds will not increase until midday around
central/south Puget Sound to the southwest interior. Will indicate
LLWS at KSEA/KBFI/KOLM for SW wind to 40 kt at 2k ft between 14-20Z
Monday.

KSEA...VFR and mostly dry tonight, becoming MVFR as rain
develops around 13-15Z continuing through the day. MVFR or low VFR
by Monday evening as rain tapers to showers. Southerly wind 8-12 kt
tonight and early Monday, becoming southwest and increasing to 12-15
kt w/gusts 25 kt Monday afternoon. dtm

&&

.MARINE...Strong southeast pressure gradients will support low-end
gale force winds to 35 kt over much of the coastal waters tonight.
Small craft winds over remaining waters through Monday. Winds will
becoming westerly in the Strait during the afternoon as a front
pushes through the interior waters.

Onshore flow will follow the cold front Monday night and Tuesday.
Small craft winds will likely persist over the coastal waters and
Strait, and possible some other interior waters. Onshore flow
weakens Wednesday, then small craft winds return to most waters
Thursday and Thursday night as the next front arrives. dtm

&&

.HYDROLOGY...There is a Flood Watch for the rivers coming
out of the Olympics and North Cascades. The Skokomish River in Mason
county is at risk of flooding tonight through Monday. Flooding
is also possible on rivers flowing off the rest of the Olympics and
the Cascades of Whatcom, Skagit and possibly Snohomish counties late
Monday afternoon or Monday night. A cool and showery pattern Tue and
Wed will allow the rivers to recede midweek.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch for Clallam, Jefferson, Grays Harbor, Mason,
Whatcom,
     Skagit, and Snohomish counties.

PZ...Small Craft Advisory for rough bar until 4 PM PST Monday for
     Grays Harbor Bar.

     Small Craft Advisory until 4 AM PST Tuesday for Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from 4 AM Monday to 4 AM PST Tuesday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm.

     Gale Warning until 4 AM PST Monday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm.

     Small Craft Advisory until 4 PM PST Monday for Admiralty Inlet-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal.

     Small Craft Advisory until 4 AM PST Monday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:13 AM PSTGale WarningSEW7 hr
Jan 29, 3:13 AM PSTSmall Craft AdvisorySEW13 hr
Jan 29, 3:23 PM PSTWinter Weather AdvisorySEW13 hr

Nearby

River Flood Warnings in Washington, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.